Could ibuprofen be causing my nasal congestion?
Every time I take ibuprofen for a muscle ache or headache or something, my nose gets super stuffy and I can't stop sneezing. Is the ibuprofen causing this? Can you be allergic to it?
Allergic reactions to medications are extremely common. However, true allergic reactions to medications only occur in about 10% of all adverse drug reactions. There are two kinds of allergies. The first one is not an allergy but is a sensitive reaction to the medication, which is the most common. The second type is a true allergic reaction, which is rare, but can be serious and dangerous (mortal). Non-steroidal anti-inflammatory drug (NSAID), including ibuprofen, aspirin, and naproxen, can cause allergic flares of hives and facial swelling, itchy and watery eyes, worsen asthma, breathing difficulty, and result in anaphylaxis. NSAID or ibuprofen sensitivity is common, especially if you have asthma or sinus problems. A true ibuprofen allergy that occurs when your immune system overreacts to the drug, however, is rare. I think it is likely that you are sensitive to ibuprofen. These signs and symptoms usually occur within a few hours of taking the medication. Since you've had a reaction, you should avoid ibuprofen in the future, as well as other NSAID (i.e., aspirin and naproxen, which are chemically similar to ibuprofen). In general, I would suggest Tylenol (acetaminophen) to be substituted as a pain reliever but you should look for the generic without titanium dioxide addictive. Having said all of this, it is impossible to assess your condition properly on-line with a brief history. Therefore, I would recommend an in-person consultation with a primary care doctor who can assess your drug reactions more thoroughly.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- I had blood in the toilet. Do I need to get looked at?
- Could the acne on my back be related to my medication?
- I had an accident resulting in laceration above my knee cap. Is my knee infected?
- Why am I having trouble hearing out of only one of my ears?
- I was in extreme cold last night and 12 hours later my left thumb is still numb. Is this normal?
Need More Info?